Document Detail


Reversible cardiogenic shock due to chest tube compression of the right ventricle.
MedLine Citation:
PMID:  2009805     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
A 62-year-old woman developed shock immediately after the insertion of a right-sided chest tube. A chest roentgenogram showed the chest tube to be overlying the heart and possibly compressing the right ventricle. An animal model was developed to replicate this clinical situation. Using a domestic goat model pulmonary artery, peripheral arterial catheters were inserted along with a right sided chest tube placed to suction. A second chest tube guided by a flexible fiberoptic bronchoscope placed within its lumen was positioned between the right ventricle and the sternum of the animals. Thirteen paired measurements in three goats (average of 4.3 measurements per animal) of cardiac output, heart rate, and mean arterial blood pressure were made at baseline and after chest tube placement over the right ventricle. The data were analyzed using a paired t test statistic. Compared with baseline measurements, there was a significant decrease in cardiac output (p less than 0.001) and mean arterial pressure (p less than 0.001) as well as an increase in heart rate (p = 0.0056) after placement of the chest tube across the right ventricle. We conclude that a misplaced chest tube compressing the right ventricle can impede cardiac output and lead to a low cardiac output state. Physicians inserting chest tubes in patients should be aware of this potential complication as it is easily treated by withdrawal of the chest tube.
Authors:
M H Kollef; D W Dothager
Related Documents :
2632745 - Is early diagnosis of hypertension a function of cuff width?
7125315 - Endotracheal administration of atropine sulfate.
6508165 - Safe lateral wall cuff pressure to prevent aspiration.
2054405 - The effect of cuff size on blood pressure measurement in adults.
19176885 - The role of venous capacitance, circulating catecholamines, and heart rate in the hemod...
6507975 - Lower extremity ischemia associated with use of military antishock trousers.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Chest     Volume:  99     ISSN:  0012-3692     ISO Abbreviation:  Chest     Publication Date:  1991 Apr 
Date Detail:
Created Date:  1991-05-06     Completed Date:  1991-05-06     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  0231335     Medline TA:  Chest     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  976-80     Citation Subset:  AIM; IM    
Affiliation:
Department of Medicine, Fitzsimons Army Medical Center, Aurora, Colorado 80045-5001.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Animals
Blood Pressure / physiology
Cardiac Output, Low / etiology*
Chest Tubes*
Constriction
Female
Goats
Heart Rate / physiology
Heart Ventricles*
Humans
Intubation / adverse effects*
Middle Aged
Shock, Cardiogenic / etiology*

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Great vein and right atrial thrombosis in critically ill infants and children with central venous li...
Next Document:  Laboratory parameters to monitor safety and efficacy during thrombolytic therapy.